3 Fat Chicks on a Diet Weight Loss Community  

Go Back   3 Fat Chicks on a Diet Weight Loss Community > Support Forum > Depression and Weight Issues

Depression and Weight Issues Have you been diagnosed with depression, are possibly on depression medication, and find it affects your weight loss efforts? Post here for support!

Abilify?

Reply
 
Thread Tools
Old 05-05-2012, 02:05 PM   #1
Junior Member
 
GreytGirl33's Avatar
 
Join Date: May 2012
Location: NYC-area
Posts: 13

S/C/G: 219/219/180

Height: 5'4"

Default Abilify?

Hi All,
Been on Abilify for about 5 years now...started off on 15mgs, and when I changed doctors, my new doctor was horrified that I had been on what he considered a very high dose, so he moved me down to 5mgs. Felt fine psychologically on 5mgs, so that was okay. My weight gain coincidentally started 5 years ago as well. However, I also quit using and abusing certain substances 5 years ago, too. So...Abilify + abstinence = weight gain? Possibly.
NOW, my question is: 2 weeks ago I hit the wall with me weight and made some significant dietary changes. I started eating less and am making much better choices--a big improvement over what I had been doing. I finally stepped on the scale today because I suspected that I hadn't lost an ounce--and I was right. Nothing, no change, despite not eating nearly as much or as poorly as usual. Could the Abilify be preventing me from actually losing any weight?
Anyone else have any weight-related problems with Abilify? My GP is pretty much certain it's the Abilify that caused me to gain...but could it also prevent me from losing, too?
Your input would be appreciated, thanks!
GreytGirl33 is offline   Reply With Quote
Old 05-06-2012, 10:24 AM   #2
Junior Member
 
gg1978's Avatar
 
Join Date: Feb 2012
Location: Nashville, NC
Posts: 7

S/C/G: 160/160/125

Height: 5 foot 3 with shoes on

Default Abilify

I am replying to the Ablify & weight gain connection. I was on abilify for a good 9 months. Before Abilify I weighed 125 to 130 lbs. While taking abilify I gained 45 lbs. Most of the weight is in my stomach its huge looks like a could be pregnant. I have not taken Abilify in 2 months. I have been dieting exercising but have not lost any weight. I am convinced this drug causes major weight gain. I want to know when will my hard work show on the scale! My confidence has gone out the window. People I have not seen in a while can not believe how big I am now. Anybody else taken Abilify and had major weight gain? If so how long did it take to lose the weight gained?
gg1978 is offline   Reply With Quote
Old 05-16-2012, 01:24 PM   #3
Getting there
 
shredthecello's Avatar
 
Join Date: Mar 2012
Location: Seattle, WA
Posts: 4

S/C/G: 206/134/125

Height: 5'5"

Default

I took Abilify for YEARS. I don't even know how many. It caused me major weight gain, I'm talking 50+ lbs, and I tried everything to lose weight on it. Finally I got fed up with my weight because that alone was making me so completely miserable, and I quit taking it. I lost 30 lbs within three months after I stopped Abilify. Definitely not a coincidence because my diet didn't change. So I think yes, Abilify absolutely makes losing weight nearly impossible. I know it's a very frustrating situation and I'm so sorry you've had to go through it.
I would look into trying something else if at all possible. I didn't start any new medications right away, but about 8 months after I stopped Abilify I had a relapse (bipolar). I then started "Saphris" and it has helped me a lot. I've had no weight gain on it; I do think it makes losing weight a bit of a challenge, though not impossible like Abilify. With regular exercise and efforts eating better, I've been able to gradually lose weight.
I hope my input helps. Good luck & don't lose hope!
shredthecello is offline   Reply With Quote
Old 02-26-2013, 02:27 PM   #4
Junior Member
 
teresac's Avatar
 
Join Date: Feb 2013
Posts: 17

S/C/G: 197/191/145

Height: 5'5''

Default

I know this is an old thread, but isf new people like me arereading it maybe my post will help. I, too, gained significant weight witheth Abilify. But it lifted my depression like no other drug ever has! I gained 27 poundes in 6 months. When I realized I had ballooned to within 5 pounds of my delivery weight I stopped taking it. I have lost weight and inches with teh Ideal Protien diet after stopping Abilify, but it still makes me sad that I had to chose between managed depression and obesity. Good luck to all of you out there struggling. Keep looking for YOUR answers!
teresac is offline   Reply With Quote
Old 02-26-2013, 05:18 PM   #5
Miraculous Amus Babus ;)
 
Join Date: Sep 2007
Location: the great USA :)
Posts: 2,093

S/C/G: 271/217/140

Wink

I was on Abilify 30 mg for quite some time. I definitely noticed a connection between having difficulty losing weight and the Abilify, if anything, weight gain. I also tried Saphyris which helped my mood but I passed out on it so I was switched to Risperdal.

Good luck!
seabiscuit is offline   Reply With Quote
Old 02-27-2013, 05:32 AM   #6
Aini Clive
 
ainiclive's Avatar
 
Join Date: Feb 2013
Location: Huddersfiled, west yorkshire
Posts: 19

Height: 5ft2in

Default

I never take medicine for weight loss. just take care in eating what you saw don't eat just healthy fresh and vegetables abd fruits Do light excercise and be a queen.
ainiclive is offline   Reply With Quote
Old 06-15-2015, 12:19 AM   #7
Junior Member
 
Join Date: Jun 2015
Posts: 1

Default Getting off Abilify

Hi everyone, Thanks for your answers. I am currently working on getting off of Abilify. I take it for anxiety and depression along with Fluoxotine. I was on only 1mg a day. Anything more than that made me groggy. It seemed to help me for the 2 plus years I have been taking it but it has made me gain at least 15 pounds on top of weight I had already gained from prozac. I have a great psychiatrist and she believes in trying to use supplements, exercise and diet to prevent having to take more medications. She suggested I stop drinking coffee and caffeinated sodas so that I could slowly get off Abilify and has suggested a slow withdrawal period from the Abilify. I had tried exercise and diet and it had not helped me like when I had been off Abiify in the past. I am now down to 1 mg every 4 days and hope to be completely off soon. I have been dieting and exercising but have not lost any weight yet. I hope that it will be easier when I get completely off Abilify and hopefully I will feel o.k. being off Abilify. So feel mentally pretty good so far during the withdrawal and I hope to stay that way when it is completely out of my system. I will keep working on diet and exercise and will write back when I am completely off of Abilify and let you know how it is going.
StPauliegirl is offline   Reply With Quote
Old 06-28-2015, 11:30 AM   #8
Member
 
FluffyFat's Avatar
 
Join Date: Mar 2015
Posts: 44

Default

My niece takes Abilify for schizophrenia and has gained about 60 lbs since she started. We all think it's well worth it, a miracle drug that has taken her from a waking nightmare to a happy, normal life. Mental health is so much more important than a number on a scale.
FluffyFat is offline   Reply With Quote
Reply
Posts by members, moderators and admins are not considered medical advice
and no guarantee is made against accuracy.


Thread Tools

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

vB code is On
Smilies are On
[IMG] code is On
HTML code is Off
Trackbacks are On
Pingbacks are On
Refbacks are Off


All times are GMT -4. The time now is 11:53 AM.






Powered by vBulletin® Version 3.6.7
Copyright ©2000 - 2015, Jelsoft Enterprises Ltd.
Search Engine Optimization by vBSEO 3.3.2